The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

Weird Taste in Your Mouth? These Drugs Could Be the Cause

by Dr. Sharon Orrange on September 17, 2017 at 6:00 am

First, a little reminder about taste. Our sensory system for taste is remarkably sensitive, made possible by our taste buds. Taste buds are each made up of taste receptor cells which bind to small molecules related to flavor. Through sensory nerves, the receptors relay the taste information to the brain and this allows us to discern five basic tastes (sweet, salty, bitter, sour, and umami/savory).

An unpleasant taste or lack of taste can affect appetite, and even lead to depression. If your taste buds don’t seem right, rule out sinus or nasal issues, viral upper respiratory infections, or other common causes, then take a look at your meds.

With certain medications, these changes in taste may occur:

Bitter taste:

  • Stimulants used in the treatment of ADHD may cause a bitter taste in your mouth. Adderall and methylphenidate (Ritalin, Concerta, Daytrana) decrease the threshold for the bitter taste in your mouth, making you more sensitive to the perception that something is bitter.
  • Altitude sickness prevention in travelers can be overcome with Diamox (acetazolamide)—which may also leave you with a bitter taste in your mouth.

Metallic taste:

  • Many antibiotics cause a metallic taste in the mouth. Penicillin, amoxicillin, Augmentin, and cephalosporins (Ancef, Keflex) are commonly prescribed for acute sore throat, and ear and sinus infections, and they may lead to a metallic taste in your mouth. Why? The antibiotics listed above may affect the absorption of zinc, and zinc deficiency leads to a metallic bad taste in the mouth. Clarithromycin (Biaxin), metronidazole (Flagyl), and tetracycline are other antibiotics that may also cause metallic taste—but we don’t know why that occurs.
  • Allopurinol, used for the prevention of gouty attacks, may cause a metallic taste in your mouth.
  • Lithium is prescribed for the treatment of bipolar disorder and may also lead to a metallic taste in your mouth.

Loss of sour taste:

  • Isotretinoin (Absorica, Accutane) is used for the treatment of severe acne, and you may notice the loss of sour taste while taking it. Isotretinoin disrupts ion channels, leading to loss of sour taste.

Persistent sweet, sour, salty, bitter or metallic taste (aka dysgeusia):

  • Captopril, enalapril and lisinopril are ACE inhibitors used to lower blood pressure. They cause disrupted taste, likely by causing zinc deficiency.

Less or lack of taste:

  • Carbamazepine (Tegretol, Carbatrol, Equetro) is used for seizures, bipolar disorder, restless legs, and neuropathic pain. It may lead to diminished taste by decreasing calcium mediated neurotransmission (it keeps taste signals from getting to your brain).
  • Levodopa is half of the Parkinson’s drug Sinemet and it loves to cause decreased taste in those taking it. Levodopa/carbidopa (Sinemet) works to help increase levels of circulating dopamine in Parkinson’s patients—but one downside is that results in lowered taste transmission.
  • Used for the treatment of symptoms related to irritable bowel syndrome (IBS), Bentyl (dicyclomine) and Levsin (hyoscyamine) may cause loss of taste.
  • Diltiazem (cardizem) is a calcium channel blocker often used for heart rate control in patients with atrial fibrillation, and to lower blood pressure. Diltiazem also decreases calcium mediated neurotransmission, causing loss of taste or diminished taste.
  • Hydrochlorothiazide (HCTZ) is prescribed to lower blood pressure, and it can also cause loss of taste.
  • Spironolactone (Aldactone) is a potassium-sparing diuretic used in the treatment of heart failure, acne, and ascites from liver disease, and it may lead to loss of taste.
  • Terbinafine (Lamisil) is prescribed for the treatment of nail fungus. Terbinafine may cause loss of taste to the point where it results in weight loss and depression in as many as 3% of folks taking it.
  • Methimazole (Tapazole) is used to treat hyperthyroidism associated with Graves Disease, and may cause loss of taste due to zinc depletion.

Remember if your medications are altering your taste, discontinuing them should fix that. So ask your doctor about alternatives.

Dr O.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.